Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


polycythemia
Jan 6, 2013

I read with interest a question and answer here from 2007 about the combo Norvir-Reyataz-Truvada and polycythemia. I too have a higher than normal red blood cell count only after having my meds switched to Norvir-Reyataz-Truvada. My latest lab result (late 2012) showed RBC 5.83, and Hemoglobin 19.4. Before I started the new combo my hemoglobin registered at just over 15.

Also testosterone injections (200 mg/ml twice a month) has been prescribed for me continously for the last 10 years, sometimes in combination with Oxandrolone (2.5mg 4x a day), both to combat my HIV drug-related liposdystrophy. I've read that these treatments can elevate RBC... but I never had a lab report prior to this one in which that was true.

My current doctor first attributed the red blood cell elevation to smoking cigarettes, then upon further consideration thought it might be testosterone-steroid based. He sent to me a hematologist who took me off the testosterone while he monitors my RBC with successive lab tests to ascertain if that is the cause and effect. In the interim 2 months, my weight has alarmingly dropped to just under 130 lbs from 138 [I am 5-11; prior to adding Oxandrolone to my regimen I dropped to 124, before shooting back to 138 and seeing much improvement in my face, limbs and buttocks.] Do you have any consul about what is going on here?

I'm worried, and have always had positive attitude and results prior to this. Diagnosed with HIV in 1994, I have always been asymptomatic, and since starting meds my Cd4 is steadily in the 800-900 range, viral load undetectable, and CD4:CD8 ratio is 1.30. My only other prescriptions are for cholesterol and high blood pressure and for depression an anxiety, each of which were started with the HIV meds. Also, I had a mild stroke in 2007, and told I don't require blood thinners.

I have to say this new doctor of mine is an Infectious Disease specialist in a small city where I now live (having had to move from a major city for family issues). I have gleaned from conversation that he's only treated one other HIV patient before me (mostly serving allergy patients). Most alarming to me, he flatly says that my HIV meds do NOT cause lipodystrophy, while I know the literature for Truvada clearly states that can be a side effect. Again he says, it's probably my smoking -- but I'm not a heavy smoker and my recent lung Xray was normal. And he says he does not treat depression or anxiety.

Can you help me?

Response from Dr. Holodniy

You don't indicate what the follow-up lab tests reveal after stopping the testosterone and oxandrolone. My money would be on one or both of those two being the cause of the polycythemia. Although you say you smoke, and several kinds of lung and heart diseases can also result in secondary polycythemia (which is what appears to be going on here), it doesn't sound like you have any significant diseases that would cause a compensatory increase in red blood cells. Some tumors can also cause this. If the cause is not associated with these medications, then other tests (bone marrow biopsy) may be necessary to determine a cause. Although the cause of lipodystrophy is not exactly clear (what is the exact trigger), it is likely multi-factorial, meaning that underlying host genetics, the virus, and HIV meds are factors that contribute to the syndrome.



Previous
How I feel doesn't match improvement in Labs
Next
Low Platelets and Bruising

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement